Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 83, NWS State College, PA

June 25, 2020Franklin County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 25, 2020, 2:35 PM EDT for Franklin County, Pennsylvania. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2020, 2:35 PM EDT (18:35 UTC)
Expired
Jun 25, 2020, 3:15 PM EDT
In force
40 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Franklin County, PA

The radar

The Sterling radar (KLWX), 107 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.6 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2020-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2020-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
1731 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

058 
WUUS51 KCTP 251835
SVRCTP
PAC055-251915-
/O.NEW.KCTP.SV.W.0083.200625T1835Z-200625T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
235 PM EDT Thu Jun 25 2020

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Southern Franklin County in south central Pennsylvania...

* Until 315 PM EDT.

* At 234 PM EDT, a severe thunderstorm was located over St. Thomas,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees, roofs, and siding.

* Locations impacted include...
  Chambersburg, Shippensburg, Guilford, St. Thomas, Fayetteville,
  Mont Alto, Scotland, Marion, Fort Loudon, Williamson, Quincy and
  Penn State Mont Alto.

This includes Interstate 81 from mile markers 7 to 25.

This includes the following COVID-19 Test Sites... 
Chambersburg Community Assessment Site...
Keystone Health...
and WellSpan Health.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3986 7796 4006 7786 4004 7752 4001 7750
      3998 7746 3995 7747 3983 7746 3977 7746
TIME...MOT...LOC 1834Z 282DEG 26KT 3994 7781 

HAIL...<.75IN
WIND...60MPH
 
$$

RXR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 12:38 PM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 25, 12:38 PM EDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service State College PA
1238 PM EDT Thu Jun 25 2020

.SYNOPSIS...
An upper level trough will pivot across the region today, then
lift out by Friday. Low pressure will track north of Pennsylvania
this weekend, with the trailing cold front likely pushing
through the state Saturday night or Sunday. Pennsylvania is
likely to be on the southwest periphery of an upper low over New
England early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Early morning satellite imagery shows patchy fog has developed in
the deep river/stream valleys of the Alleghenies. Expect the fog
to mix out between 12Z-14Z based on latest HREF.

Upper trough axis is progged to push into the region later today,
accompanied by scattered PM convection, primarily over the
northwest mountains where lapse rates will be steepest. Modest
instability and weak mid level flow/shear indicate a very low
risk of severe weather over most of the forecast area. However,
can't rule out an isolated strong storm toward evening over the
southeast counties, where decent mid level flow and 0-6km shear
could support more organization. GEFS plumes support seasonal
temperatures today with highs from the mid 70s to mid 80s.

Cooling of the boundary layer should cause any showers/storms to
diminish this evening, then expect fair and seasonable
conditions the rest of the night. A calm wind associated with
surface ridge is likely to result in patchy late night fog
again in the deep river/stream valleys of northern Pa, or in
those locations that receive rain late today.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Large scale subsidence, as inferred by model 500-300mb qvec
convergence fields, should result in a mostly sunny Friday.
Given the still chilly mid level temperatures, can't completely
rule out an isolated afternoon shower across northern Pa.
However, will keep POPs below 15pct and leave mention of
showers out of the forecast for now. Mixing down model 800mb
temperatures yields expected highs from the upper 70s over the
Allegheny Plateau, to the mid 80s in the Susq Valley.

An approaching warm front will spread increasing clouds into the
region Friday night, with late night showers/storms possible
across primarily the northern half of Pa. Early showers associated
with warm front appear likely to taper off by late morning, as
nose of low level jet shifts into NY state.

As surface low tracks across southern Ontario, diurnal heating
in warm sector is likely to result in developing PM thunderstorms
across Pa. Cloud cover could potentially suppress convection
across the northwest mountains. Elsewhere, a blend of model
guidance currently indicates moderate cape and mid level winds
of around 40kts, supporting a risk of isolated severe weather in
the form of damaging wind gusts.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Model and ensemble guidance continues to forecast an upper
trough/closed low settling into the Northeast U.S. Sunday into
the middle of next week. The first half of the period shows
good agreement on this set up, though typical timing/intensity
and run to run inconsistencies begin to develop by the end of
the period.

A cold front should get pushed to the south of the PA/MD line on
by Monday as the upper trough/closed low drops southeast from
Quebec. This front should be a focus for scattered showers and
T-storms mainly across the southern tier of CPA on Sunday. A
relative minimum in PWATs downstream of anomalous upper ridge
building over central Canada near Hudson Bay should favor a
mainly dry forecast through early next week before some diurnal
convection begins to creep back into the forecast by the end of
the period. Temperatures should average near to above average
heading into July.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
Conditions will be generally VFR today with WSW winds of 5-10
kts. An upper level trough moving through in the afternoon will
likely trigger a few showers. For now used VCSH this afternoon.

Outlook...

Fri...AM low cigs/fog possible. Mainly VFR PM.

Sat...Afternoon showers/sctd tsra with local reductions in cigs
and vsbys mainly across the NW half of PA.

Sun...Still a chance of showers and storms.

Mon...A chance of showers and storms, mainly south.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Fitzgerald
NEAR TERM...Fitzgerald
SHORT TERM...Fitzgerald
LONG TERM...Steinbugl
AVIATION...Martin/Colbert
Hazardous weather outlook, Jun 25, 4:03 AM EDT, 10 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
403 AM EDT Thu Jun 25 2020

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-260815-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
403 AM EDT Thu Jun 25 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible in a few spots
Saturday, mainly during the afternoon or evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 25, 1:06 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service State College PA
106 PM EDT Thu Jun 25 2020

PAZ034-035-251730-
Bedford PA-Fulton PA-
106 PM EDT Thu Jun 25 2020

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BEDFORD AND FULTON
COUNTIES UNTIL 130 PM EDT...

At 106 PM EDT, Doppler radar indicated a strong thunderstorm over
Bedford, moving east at 35 mph.

Wind gusts to 50 mph and pea size hail are possible.

Locations impacted include...
Bedford, Breezewood, Clearville, Everett, Crystal Springs, Wells
Tannery, Valley-Hi, Saluvia, Manns Choice, Defiance, Hopewell and
Rainsburg.

LAT...LON 4002 7865 4020 7820 4017 7814 3994 7805
      3986 7859
TIME...MOT...LOC 1706Z 253DEG 29KT 3999 7853

RXR
Special weather statement, Jun 25, 2:10 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service State College PA
210 PM EDT Thu Jun 25 2020

PAZ035-036-251845-
Fulton PA-Franklin PA-
210 PM EDT Thu Jun 25 2020

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF FRANKLIN AND FULTON
COUNTIES UNTIL 245 PM EDT...

At 209 PM EDT, Doppler radar indicated a strong thunderstorm over
Harrisonville, moving east at 30 mph.

Wind gusts 40 to 50 mph are possible.

Locations impacted include...
Chambersburg, Guilford, St. Thomas, McConnellsburg, Harrisonville,
Marion, Fort Loudon, Fort Littleton, Saluvia, Roxbury, Upper
Strasburg, Willow Hill, Sideling Hill Rest Area, Fannettsburg and
Orrstown.

LAT...LON 3991 7819 4008 7818 4010 7792 4006 7787
      4011 7783 4013 7761 3986 7760
TIME...MOT...LOC 1809Z 269DEG 29KT 4000 7804

RXR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 1:06 PM EDTSpecial Weather StatementCTPBedford24 min
Jun 25, 2:10 PM EDTSpecial Weather StatementCTPFranklin, Fulton35 min
Jun 25, 2:53 PM EDTSpecial Weather StatementCTPLycoming37 min
Jun 25, 3:23 PM EDTSpecial Weather StatementCTPLycoming37 min
Jun 25, 3:41 PM EDTSpecial Weather StatementCTPAdams34 min
Jun 25, 4:24 PM EDTSpecial Weather StatementCTPYork36 min
Jun 25, 4:53 PM EDTSpecial Weather StatementCTPLancaster37 min
Jun 25, 5:12 PM EDTSpecial Weather StatementCTPUnion33 min
Jun 25, 5:47 PM EDTSpecial Weather StatementCTPPotter28 min
Jun 25, 6:07 PM EDTSpecial Weather StatementCTPClearfield23 min
Jun 25, 6:13 PM EDTSevere Thunderstorm WarningCTPClearfield, Elk47 min
Jun 25, 6:43 PM EDTSevere Thunderstorm WarningCTPCameron, Clearfield, Clinton, Elk47 min
Jun 25, 7:04 PM EDTSpecial Weather StatementCTPCambria26 min
Jun 25, 7:13 PM EDTSevere Thunderstorm WarningCTPCentre, Clinton47 min
Jun 25, 7:26 PM EDTSpecial Weather StatementCTPClinton34 min
Jun 25, 7:30 PM EDTSpecial Weather StatementCTPCentre30 min
Jun 25, 7:55 PM EDTSpecial Weather StatementCTPFulton50 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.